About a year ago, I started the process of trying to remove Lexapro from my regimen. I’m sure there are many who can relate to the pill regimen and the Goldilocks-esque process of finding the right combination. Because of that process, I did not make this decision lightly.
I also did not make this decision because of something I heard or read that told me if I kept taking it I would grow a third nipple, develop an affinity for eating dirt and my dick would fall off. I just simply wanted to to take fewer medications.
After starting with 20 mg, I methodically (and with doctor consent) began the reduction in dosage until I got it down to 5mg. After a few months on that, Sunday 2/21 was my first day without it.
The first couple of days, I didn’t really feel withdrawals and thought, maybe this won’t be too bad. This past Saturday however, I was going through it.
Restless, depressed. I didn’t have suicidal thoughts, but there was a definite vibe of ,”would anyone even notice if I’m gone?” As a single person with no close family who lives alone, that last one had a tinge of reality behind it but that’s a whole other post. The thing I was not expecting, the crying.
I have always been an empathetic person, my mother telling me as an infant through my early years this was true. When life changed for me after divorce and the addition of a step-monster, I honed these skills as they were, in all seriousness, a survival tactic. So, I was certain there would be some of that but the deluge, that was not something I expected.
Mindfulness has taught me to greet my emotions so that I may understand their presence and address their needs. This past weekend, I greeted them alright; along with their parents, siblings, extended family, and a menagerie of pets.
It’s as if all these emotions I have held back for years marched upon my psyche, and in a singular, thunderous voice, they proclaimed “Feel!”
All I can say is if I hadn’t started mindfulness practices several months ago I think I would be in a very bad and dark place right now.
In my phone are now two daily reminders, which will repeat for the next several weeks. The reminders read, “It’s the Lexapro withdrawals, meditate and wait.”